Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 14, NWS Midland/Odessa, TX

March 25, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 25, 2017, 3:32 AM MDT for Eddy County, New Mexico. It took effect at Mar 26, 2017, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 25, 2017, 3:32 AM MDT (09:32 UTC)
In effect from
Mar 26, 2017, 10:00 AM MDT
Expired
Mar 26, 2017, 3:21 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3296 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WWUS74 KMAF 250932
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
432 AM CDT Sat Mar 25 2017

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

.An upper level storm system will pass to the north of the region
on Sunday, resulting in strong westerly winds through the 
Guadalupe Mountains..

NMZ027-TXZ258-252245-
/O.NEW.KMAF.HW.A.0014.170326T1600Z-170327T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
332 AM MDT Sat Mar 25 2017

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from Sunday morning through Sunday
evening. 

* TIMING...Sunday morning through Sunday evening.

* WINDS...West 30 to 40 with gusts to around 60 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
609 
WWUS74 KMAF 251827
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
127 PM CDT Sat Mar 25 2017

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

.An upper level storm system will pass over the region on Sunday,
resulting in strong westerly winds across the Guadalupe 
Mountains.

NMZ027-TXZ258-261100-
/O.CON.KMAF.HW.A.0014.170326T1600Z-170327T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1227 PM MDT Sat Mar 25 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* TIMING...Sunday morning through Sunday evening.

* WINDS...West 35 to 45 with gusts to around 60 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
916 
WWUS74 KMAF 260921
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
421 AM CDT Sun Mar 26 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MDT THIS EVENING FOR THE GUADALUPE MOUNTAINS...

.An upper level storm system will pass over the region on Sunday,
resulting in strong westerly winds across the Guadalupe
Mountains.

NMZ027-TXZ258-262200-
/O.UPG.KMAF.HW.A.0014.170326T1600Z-170327T0200Z/
/O.NEW.KMAF.HW.W.0015.170326T1600Z-170327T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
321 AM MDT Sun Mar 26 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 10 AM this morning to 8 PM
MDT this evening. The High Wind Watch is no longer in effect. 

* TIMING...Sunday morning through Sunday evening.

* WINDS...West 35 to 45 with gusts to around 60 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 25, 3:24 AM MDT, 8 minutes earlier.

Area forecast discussion, Mar 25, 3:24 AM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
424 AM CDT Sat Mar 25 2017

.DISCUSSION...
A pleasant day in store for today as the trough that brought windy
conditions across West Texas and southeast New Mexico continues its
trek eastward.  Brief ridging will be over the area as a surface
high drains south into the area through the morning and early
afternoon hours with light winds and sunny skies. Temperatures in
the upper 70s and 80s are expected for much of the area. The next
trough in a progressive pattern will move ashore today and move
eastward across the Four Corners region.  By Sunday afternoon, it
will be moving across the northern Texas Panhandle and with it windy
conditions will return. Strong upper level winds will accompany this
trough and likely bring high winds to the Guadalupe Mountains again.
Fire weather will also be a concern as low RHs will be in place.

A front will slide into the area on Monday, but there will not be
much impact other than a wind shift to the north.  A broad and weak
upper ridge will pass over the area before attention turns to the
next trough swinging southeastward across the western Great Basin.
The upper low is expected to close off and deepen by Monday night as
it cross the Rockies and then pass over New Mexico and the Texas
Panhandle. There will be plenty of moisture return and as such,
there will be a good chance for rain beginning Tuesday and
continuing through Wednesday.  May even see some storms as plenty of
shear and instability will available on Tuesday. On Wednesday, a
front will push south into the Permian Basin through the afternoon
bringing more rain chances and some cooler air with it. There
still some uncertainty with the evolution of this system, so will
need to fine tune the details over the next couple days.

The progressive pattern continues with yet another low expected to
swing southeastward through the Great Basin by the end of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77  54  83  48 /   0   0   0   0
Carlsbad                       80  50  82  45 /   0   0   0   0
Dryden                         83  54  88  55 /   0   0   0   0
Fort Stockton                  80  55  85  51 /   0   0   0   0
Guadalupe Pass                 75  50  71  48 /   0   0   0   0
Hobbs                          75  46  78  43 /   0   0   0   0
Marfa                          77  36  78  42 /   0   0   0   0
Midland Intl Airport           79  53  84  49 /   0   0   0   0
Odessa                         78  53  83  49 /   0   0   0   0
Wink                           82  51  85  47 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
     for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from Sunday morning through Sunday evening
     for Big Bend Area-Crane-Davis/Apache Mountains Area-Ector-
     Guadalupe Mountains-Loving-Marfa Plateau-Pecos-Reeves
     County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains.

&&

44/06
Hazardous weather outlook, Mar 25, 2:26 AM MDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
326 AM CDT Sat Mar 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
326 AM CDT Sat Mar 25 2017 /226 AM MDT Sat Mar 25 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds will be possible in the Guadalupe Mountains Sunday as an
upper level storm system passes north of the region.  A High Wind
Watch is in effect.

These windy conditions Sunday may combine with very dry air and high
Fire Danger to produce critical fire weather conditions over
Southeast New Mexico and much of West Texas, mainly west of the
Pecos.  A Fire Weather Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:45 AM MDTFire Weather WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more24 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.